MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number EUSN-3
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report and determined a severe bend in the needle.The device was returned without the stylet and the handle assembly was separated.The handle to the device has an inner handle component and an outer handle component.The outer component is connected to the inner component by a lock ring which is glued to the distal end of the outer handle component.The lock ring that is glued to the outer handle component has a tab on each side that seat into grooves that are on the inner handle component.The lock ring tabs allow the outer handle component to slide in the grooves on the inner handle component.The grooves on the inner handle component do not extend the full length of the component, but has a backstop near the proximal end of the inner handle component.The backstop on the inner handle component allows the outer handle component to stop when the needle is retracted inside the sheath.This also prevents the inner handle component and outer handle component from separating.During a visual inspection it appears as if both tabs on the lock ring have broken off creating a separation between the inner and outer handle components.Despite the separation of the inner/outer handle, the handle was still able to advance and retract the needle.A visual inspection of the device was performed and the needle was severely bent almost at a 90 degree angle when outside the distal end of the sheath.The needle starts to bend at about 4 cm from the distal end of the sheath.The sheath of the device was inspected and no kinks or bends were observed except for at the distal end of the device.The needle adjuster was placed on "8" and the handle was manipulated to advance the needle.The needle lock ring adjuster will lock in place as intended.The distal end of the needle that was advanced outside the sheath exhibited a bend.The needle would advance and retract, however when retracting the needle, the outer handle does not stop due to the tabs being broken on the lock ring component that is glued to the outer handle component.The needle of the device is fully intact and unbroken.A functional test was performed by advancing the device down an olympus gf-uct160p ultrasonic endoscope.Once the device was advanced outside the distal end of the endoscope, the endoscope was placed in a curved position.The luer lock at the distal end of the handle was attached to the biopsy port and the needle adjuster was placed on "8".The handle was pushed forward and the needle advanced with slight pressure applied to the handle most likely due to the location of the bend in the needle.The needle would advance and retract.Gentle handling had to be applied to the handle when retracting to ensure that the handle would not separate.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position, or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use includes the following to ensure proper use of the device."visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." "needle must be retracted into sheath and thumbscrew ring locked at zero centimeter mark prior to introduction, advancement or withdrawal of the device.Failure to retract needle may result in damage to endoscope." "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew and setting ring to desired extension, then tightening thumbscrew.Note: number on operator's side of thumbscrew ring indicates extension of needle in centimeters.Caution: during needle adjustment or extension, ensure device has been attached to accessory channel.Failure to attach device prior to needle adjustment or extension may result in damage to endoscope." it is possible that if needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, this could contribute to severe bending of the needle near the distal end.The bend in the needle could have contributed to the user statement that they could not see the needle in the lesion.Prior to distribution, all echotip ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus), the physical used a cook echotip ultrasound needle.During an eus with a fine needle aspiration (fna) procedure, the echotip ultrasound needle was used.While pulling the device through the scope, the handle detached from the needle.Nothing detached inside of the patient.An adequate specimen was obtained so no further devices were required.There was no reportable information at this time.The device was evaluated on 10/26/2017 and it was observed the distal end of the needle was severely bent.

Brand Name
ECHOTIP ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7038462
Report Number1037905-2017-00690
Device Sequence Number1238935
Product Code FCG
UDI-Device Identifier00827002254923
UDI-Public(01)00827002254923(17)200811(10)W3904528
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEUSN-3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/18/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2017
Initial Report FDA Received Date11/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1